Necrosis is the death of skin tissue. Necrosis may be induced by Coumadin as a nasty side effect. Actually, it is quite rare; affecting only 0.01 to 0.1 percent of patients that have been prescribed this drug.
According to “Wounds,” as the skin cells die, lesions appear on the person’s breasts, buttocks, abdomen or thighs. Necrosis begins with the elder complaining of skin sensitivity when pressure is applied. Shortly afterward, like within 24 to 48 hours, a rash consistent of small red or purple dots may possibly appear. As the rash grows, the dots progress into purple lesions. From there, the elder’s skin changes into a full-blown necrotic lesion that is covered with thick, dry, black dead skin.
This can be so dangerous for a senior. The Necrosis brought on by Coumadin may happen due to the original loading dose of the Coumadin.
This is because when drug therapy begins, the first doses are larger so as to ensure that the drug gets on board a person’s system as quick as possible, thus producing the wanted effect sooner; preventing blood clots from forming. The initial dose that is administered in order to help may actually block tiny blood vessels and the result could be the necrosis.
If you, as a caregiver, notice any of these signs, you need to contact your ward’s physician immediately if not sooner. This is all a part of knowing that With Age Comes Respect.
Data for this article came from: http://www.livestrong.com/article/92907-dangerous-side-effects-coumadin/.